Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 171, NWS Denver/Boulder, CO

July 4, 2005Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2005, 7:08 PM MDT for Logan County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2005, 7:08 PM MDT (01:08 UTC)
Expired
Jul 4, 2005, 7:35 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 150 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT MON JUL 4 2005

.SHORT TERM...CONVECTION FIRING ALONG A BOUNDARY EXTENDING FROM
WASHINGTON COUNTY SOUTHWEST INTO ELBERT COUNTY.  LAPS CAPE VALUES
HAVE INCREASED TO AROUND 1500 J/KG IN THIS AREA WITH DEWPOINTS IN
THE LOWER 50S. WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS
WYOMING...EXPECTED TO SLIDE SOUTHEAST ACROSS PLAINS THIS EVENING.
APPEARS THAT THERE IS SUFFICIENT SHEAR TO SUPPORT SOME SEVERE STORMS
THIS EVENING. SEVERE THUNDERSTORM WATCH BOX IN EFFECT FOR PORTIONS
OF NORTHEAST COLORADO...NORTH AND EAST OF DENVER. THERE STILL
REMAINS AN OUTSIDE CHANCE FOR A FEW WEAK TORNADOES ALONG THE
BOUNDARY...THOUGH THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND
GUSTS. ACROSS THE URBAN CORRIDOR...SEVERE THREAT LOWER AS SHEAR IS
WEAKER AND DEWPOINTS ARE MAINLY IN THE 40S. THUNDERSTORMS WILL
PROPAGATE SOUTHEAST DURING THE EVENING BUT ARE EXPECTED TO INCREASE
IN COVERAGE.  MODELS HINT AT SOME SORT OF MCS DEVELOPING OVER FAR
EASTERN COLORADO. FOR THIS REASON...WILL KEEP THE LIKELY POPS
TONIGHT FOR THE FAR NORTHEAST ZONES.  FORECAST SOUNDINGS INDICATE
CLOSE TO AN INCH OF PRECIPITABLE WATER IN THIS AREA...AND COULD SEE
SOME HEAVY RAINERS. BASED ON TRACK AND TIMING OF SHORTWAVE...STORMS
SHOULD BE OUT OF AREA BY 08Z TUESDAY WITH SUBSIDENCE OVER AREA.
BOUNDARY LAYER HUMIDITY AND WIND PROGS SUGGEST THE POTENTIAL FOR LOW
CLOUDS AND FOG BY TUESDAY MORNING.  THIS CANNOT BE RULED OUT GIVEN
POTENTIAL FOR MOIST OUTFLOW FROM POSSIBLE MCS.  WILL ADD SOME FOG TO
THE ZONES OVERNIGHT.  ON TUESDAY...AIRMASS APPEARS TO DRY OUT A BIT
AS THETA-E RIDGE SHIFTS TO THE COLORADO/KANSAS BORDER.  HOWEVER...
VERTICAL WIND SHEAR PROFILE REMAINS ADEQUATE AS SOUTHEAST SURFACE
FLOW CONTINUES WITH WESTERLY FLOW ALOFT.  MODELS SUGGEST ANOTHER
WEAK SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON.  SHOULD SEE SOME
AFTERNOON CONVECTION AGAIN ACROSS PLAINS.  CANNOT RULE OUT A FEW
STORMS REACHING SEVERE LIMITS GIVEN THE SHEAR PROFILE.  WILL BUMP
THE POPS TO SCATTERED ACROSS PLAINS.  TEMPERATURES LOOK SIMILAR TO
MONDAYS READINGS.

.LONG TERM...THE UPPER LEVEL PATTERN OVER THE SOUTHWESTERN U.S. IS
FORECAST TO GRADUALLY STRENGTHEN THROUGH THE FORECAST PERIOD.  WEAK
TO MODERATE WESTERLY FLOW ALOFT WILL PERSIST AS A BROAD SURFACE
TROUGH CONTINUES OVER THE GREAT BASIN AND WESTERN SLOPE.  IN THE
NEARER TERM...A THETA-E RIDGE WILL BE PRESENT OVER THE EASTERN
PLAINS WEDNESDAY AFTERNOON WHICH JUSTIFIES THE 20 PERCENT POPS THAT
ARE IN THE FORECAST.  FOR THE LATTER HALF OF THE WEEK...TEMPERATURES
WILL WARM BACK UP TO THE LOWER AND MID 90S ON THE PLAINS WHICH
SHOULD DIMINISH THE CHANCE OF THUNDERSTORMS.  HOWEVER...AS LONG AS
THE SURFACE LOW PRESSURE TROUGH REMAINS OVER THE GREAT BASIN...LOW
LEVEL MOISTURE WILL BE ABLE TO ADVECT INTO THE REGION AND SUPPORT
THE MENTION OF AFTERNOON AND EVENING SHOWERS EACH DAY.  ALL IN ALL A
TYPICAL SUMMER WEATHER PATTERN APPEARS TO BE SETTING ITSELF UP.
UNTIL THERE ARE INDICATIONS THAT THE UPPER RIDGE IS BECOMING TOO
CAPPED FOR CONVECTION TO OCCUR...WILL LET THE MENTION OF SHOWERS
CONTINUE.  LATER IN THE WEEK...WEAK WINDS ALOFT WILL INCREASE THE
CONCERN FOR SLOW MOVING STORMS THAT ARE CAPABLE OF PRODUCING HEAVY
RAINS.

&&

.BOU...NONE.

&&

D-L/KDRBY
Hazardous weather outlook, Jul 4, 11:06 AM MDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT MON JUL 04 2005

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT MON JUL 04 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST PLAINS
OF COLORADO THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME
SEVERE DUE TO THE COMBINATION OF LOW LEVEL MOISTURE...MODERATE
INSTABILITY...STRONG WIND SHEAR AND AN UPPER LEVEL DISTURBANCE.

THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF
INTERSTATE 25 WHERE THE BEST LOW LEVEL MOISTURE AND INSTABILITY WILL
RESIDE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HOWEVER...A BRIEF TORNADO IS ALSO POSSIBLE ALONG A CONVERGENCE LINE
WHICH IS EXPECTED TO DEVELOP FROM EASTERN DOUGLAS COUNTY NORTHEAST
THROUGH ARAPAHOE AND ADAMS COUNTIES INTO MORGAN COUNTY. LOCALLY
HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE EAST ACROSS THE PLAINS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ATMOSPHERIC CONDITIONS ON TUESDAY WILL BE QUITE SIMILAR TO THIS
AFTERNOON.  SURFACE MOISTURE WILL REMAIN OVER THE EASTERN PLAINS
WITH THE AIRMASS BECOMING UNSTABLE IN THE AFTERNOON.  THEREFORE...
SOME SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE IN THE AFTERNOON AND
EVENING.  LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE STORMS WITH
THE HIGHEST PROBABILITY OF OCCURRENCE BEING EAST OF I-25.

DRIER AND MORE STABLE CONDITIONS WILL MIGRATE INTO THE AREA BY
MIDWEEK AND MUCH LESS THUNDERSTORM ACTIVITY IS ANTICIPATED BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN AREAS EAST OF I-25
AFTER 1 PM.

D-L/DANKERS

In the hours before

Local storm report, Jul 4, 5:09 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 E REIRADON HILL       40.57N 102.93W
07/04/2005  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0457 PM     HAIL             10 NNW AKRON            40.30N 103.28W
07/04/2005  0.88 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

KTF
Local storm report, Jul 4, 6:13 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT MON JUL 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             JACKSON RESERVOIR       40.38N 104.07W
07/04/2005  2.00 INCH        MORGAN             CO   LAW ENFORCEMENT

0602 PM     HAIL             4 NNE GOODRICH          40.41N 104.03W
07/04/2005  1.75 INCH        MORGAN             CO   TRAINED SPOTTER

0555 PM     HAIL             4 S BURDETT             40.31N 102.96W
07/04/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0553 PM     HAIL             3 S ELBA                39.88N 103.18W
07/04/2005  1.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0546 PM     HAIL             1 NE GILL               40.46N 104.52W
07/04/2005  1.75 INCH        WELD               CO   TRAINED SPOTTER

0505 PM     HAIL             5 E REIRADON HILL       40.57N 102.93W
07/04/2005  0.75 INCH        LOGAN              CO   TRAINED SPOTTER

0457 PM     HAIL             10 NNW AKRON            40.30N 103.28W
07/04/2005  0.88 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

KTF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:13 PM MDTSevere Thunderstorm WarningBOULogan62 min
Jul 4, 6:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Jul 5, 2:12 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln35 min
Jul 5, 3:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln65 min
Jul 5, 4:01 PM MDTSevere Thunderstorm WarningBOUWashington21 min
Jul 5, 5:14 PM MDTSevere Thunderstorm WarningBOULogan, Weld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.